Alert archive / Montana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 39, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 4, 2022, 3:48 PM MDT for Lewis and Clark County, Montana. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2022, 3:48 PM MDT (21:48 UTC)
- Expired
- Jul 4, 2022, 4:05 PM MDT
- In force
- 17 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 100 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 3:07 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
988
WUUS55 KTFX 042148
SVRTFX
MTC049-042215-
/O.NEW.KTFX.SV.W.0039.220704T2148Z-220704T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
348 PM MDT Mon Jul 4 2022
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Lewis and Clark County in west central Montana...
* Until 415 PM MDT.
* At 347 PM MDT, a severe thunderstorm was located 14 miles northwest
of Helena, moving north at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees. Localized flash flooding
possible.
* Locations impacted include...
Wolf Creek, Marysville, Canyon Creek and Austin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4710 11233 4697 11186 4654 11218 4661 11230
4666 11233 4666 11240 4667 11241
TIME...MOT...LOC 2147Z 196DEG 43KT 4674 11225
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RCG3 follow-up statements
658
WWUS55 KTFX 042153
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
353 PM MDT Mon Jul 4 2022
MTC049-042215-
/O.CON.KTFX.SV.W.0039.000000T0000Z-220704T2215Z/
Lewis and Clark MT-
353 PM MDT Mon Jul 4 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHEASTERN LEWIS AND CLARK COUNTY...
At 352 PM MDT, a severe thunderstorm was located 15 miles northwest
of Helena, moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees. Localized flash flooding possible.
Locations impacted include...
Wolf Creek, Marysville, Canyon Creek and Austin.
LAT...LON 4710 11233 4697 11186 4654 11218 4661 11230
4666 11233
TIME...MOT...LOC 2152Z 196DEG 37KT 4676 11223
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RCG819
WWUS55 KTFX 042159
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
359 PM MDT Mon Jul 4 2022
MTC049-042215-
/O.CON.KTFX.SV.W.0039.000000T0000Z-220704T2215Z/
Lewis and Clark MT-
359 PM MDT Mon Jul 4 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHEASTERN LEWIS AND CLARK COUNTY...
At 359 PM MDT, a severe thunderstorm was located 15 miles northwest
of Helena, moving north at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Localized flash
flooding possible.
Locations impacted include...
Wolf Creek, Marysville and Canyon Creek.
LAT...LON 4708 11226 4697 11186 4661 11213 4666 11223
4668 11231
TIME...MOT...LOC 2159Z 200DEG 28KT 4677 11221
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RCG572
WWUS55 KTFX 042205
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
405 PM MDT Mon Jul 4 2022
MTC049-042214-
/O.CAN.KTFX.SV.W.0039.000000T0000Z-220704T2215Z/
Lewis and Clark MT-
405 PM MDT Mon Jul 4 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEWIS AND CLARK
COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.
LAT...LON 4708 11226 4697 11186 4661 11213 4666 11223
4668 11231
TIME...MOT...LOC 2200Z 196DEG 43KT 4684 11218
$$
RCGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:55 PM MDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 4, 1:55 PM MDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 155 PM MDT Mon Jul 4 2022 .SYNOPSIS... Persistent southwesterly flow aloft will continue to provide daily afternoon and evening opportunities for showers and thunderstorms through the week, some of which may be severe. Temperatures slowly trend above average heading into the end of the week. && .DISCUSSION... Water vapor satellite, radar, and models indicate a well-defined disturbance moving from eastern Washington and Oregon into the Idaho panhandle early this afternoon. This feature is progged to move northeastward through the northwestern half of Montana on its way into southern Canada tonight. A moist low-level environment remains over north-central and most of southwest Montana, with dewpoints ranging from the 50s to lower 60s. As the early July sun burns off the low cloud cover this afternoon and the mid-levels cool with the arrival of the shortwave, expect fairly rapid destabilization of the atmosphere from south to north from southwest into north-central Montana. CAMS suggest a fairly robust broken line of convection developing west-northwest to east-southeast along/near the Continental Divide of western Montana and moving northeast through the late afternoon and evening across central and north-central Montana. A Slight Risk of severe thunderstorms exists from the Great Falls and Helena areas extending east across the Lewistown area, with a Marginal Risk to the south and north. Best timing for convective initiation is between 2 and 5 pm this afternoon, with the large cluster of thunderstorms moving northeast through the Great Falls area between 5 and 8 pm, but possibly not reaching the Havre area until closer to mid-evening. Damaging hail and winds are the primary severe weather threats, but a tornado can not be completely ruled out especially along the north side of the mountains from near Great Falls east to Lewistown. Torrential rainfall is also likely, with flash flooding especially a concern with any supercell that tracks across an urban area, burn scar, or rugged terrain. For more information on today's severe thunderstorm threat, please see SPC's Mesoscale Discussion #1358 covering parts of southwest and central Montana valid until 4:30 pm this afternoon. Rest of this Afternoon through Wednesday... To start the period, an unusually deep upper trough for early July remains along the PacNW coast. Over the central CONUS, a broad upper ridge is in place. Fast southwesterly flow aloft is the result over the Interior Northwest, including Montana. Overall, this pattern will hold, with just slight perturbations each day, through the much of the week. A series of waves traversing through the trough will eject towards Montana through Wednesday, resulting in daily opportunities for showers and thunderstorms that generally start in the terrain mid-to-late afternoon and spread into adjacent areas late in the afternoon and early evening. Given favorable dynamics and thermodynamics, a severe threat will exist each day through at least Friday. Vertical wind shear and instability look to be most favorable over much of Central Montana through Tuesday, expanding into North-Central Montana Wednesday. Gusty winds to 60 mph, quarter sized hail, and brief heavy downpours are the greatest concerns with thunderstorms that do form. Thursday and into the weekend... The upper ridge over the central CONUS slowly nudges westward, supporting temperatures warming to slightly above average by Friday. Southwesterly flow aloft persists however, maintaining chances for afternoon and evening showers and thunderstorms across much of the region through the end of the week. Ensembles and cluster guidance are in good agreement that the upper ridge will continue to nudge westward into Saturday. Models at this range have a difficult time resolving subtle features that may lead to afternoon showers or thunderstorms, however. Given a weak trough forecast to be near/just off the West Coast over this time period, I have maintained a slight chance for showers and thunderstorms this weekend in the afternoon and evening hours. -AM && .AVIATION... 1112 AM MDT Mon Jul 4 2022 (04/18Z TAF period) MVFR cigs will gradually burn off through the early to mid- afternoon. Instability increases through the afternoon as low-level moisture burns off and skies at least partially clear, with thunderstorms becoming likely by mid-late afternoon over the mountains around KHLN and possibly KBZN. These storms will move northeast through KGTF, KCTB, KLWT, and KHVR through mid-evening. A few storms may become severe with damaging wind gusts and hail along with torrential rain the primary severe threats. Mountains will be obscured across much of the region for much of the TAF period. Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 50 77 52 84 / 80 30 10 40 CTB 46 74 48 78 / 90 10 10 40 HLN 53 79 57 86 / 50 40 10 50 BZN 52 81 51 87 / 40 40 10 40 WYS 42 75 42 80 / 0 20 0 20 DLN 49 77 49 84 / 10 30 0 40 HVR 55 77 55 85 / 70 30 20 30 LWT 52 74 52 81 / 80 60 30 50 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jul 4, 3:15 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Great Falls MT
315 PM MDT Mon Jul 4 2022
MTZ014-052-042200-
Jefferson MT-Central and Southern Lewis and Clark MT-
315 PM MDT Mon Jul 4 2022
...Strong thunderstorms will impact portions of south central Lewis
and Clark and north central Jefferson Counties through 400 PM MDT...
At 313 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles southeast of Lincoln to 14 miles
southwest of Helena. Movement was northeast at 25 mph.
HAZARD...Winds in excess of 40 mph, half inch hail, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Helena, East Helena, Montana City, Marysville, Rimini, Spring Meadow
Lake State Park, Canyon Creek and Austin.
This includes the following highways...
Interstate 15 between mile markers 185 and 224.
Highway 12 between mile markers 29 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern and west central Montana.
&&
LAT...LON 4699 11209 4655 11180 4638 11234 4640 11235
4641 11232 4652 11230 4665 11231 4666 11241
4670 11242 4670 11253 4672 11253
TIME...MOT...LOC 2113Z 236DEG 15KT 4672 11236 4649 11228
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RCGLocal storm report, Jul 4, 3:23 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
323 PM MDT MON JUL 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL LINCOLN 46.96N 112.68W
07/04/2022 E0.25 INCH LEWIS AND CLARK MT TRAINED SPOTTER
SMALL HAIL AND HEAVY RAIN.
&&
BRUSDALocal storm report, Jul 4, 3:27 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
327 PM MDT MON JUL 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM TSTM WND DMG 6 E CUT BANK 48.63N 112.21W
07/02/2022 GLACIER MT TRAINED SPOTTER
UPDATES PREVIOUS HAIL REPORT FROM 6 E CUT
BANK. STRONG CONVECTIVE WINDS ALLOWED HAIL
OF SUB SEVERE DIAMETER TO BREAK WINDOWS.
SPOTTER REPORTED DIME SIZED HAIL.
&&
HARTLocal storm report, Jul 4, 3:39 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
339 PM MDT MON JUL 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM TSTM WND GST 13 S MARYSVILLE 46.56N 112.31W
07/04/2022 M64 MPH LEWIS AND CLARK MT DEPT OF HIGHWAYS
64 MPH WIND GUST AT THE DOT SENSOR ON
MACDONALD PASS. HEAVY RAIN ALSO FALLING.
&&
BRUSDASpecial weather statement, Jul 4, 3:44 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Great Falls MT
344 PM MDT Mon Jul 4 2022
MTZ012-014-048-042230-
Cascade MT-Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
344 PM MDT Mon Jul 4 2022
...Strong thunderstorms will impact portions of central Lewis and
Clark, southeastern Teton Counties through 430 PM MDT...
At 344 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles south of Augusta to 12 miles northeast
of Lincoln. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bowmans Corner and Bean Lake.
This includes the following highways...
Highway 200 between mile markers 79 and 116.
Highway 287 between mile markers 6 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central, north central and west central Montana.
&&
LAT...LON 4752 11206 4729 11204 4720 11205 4720 11203
4718 11201 4719 11198 4714 11194 4714 11190
4698 11253 4714 11268 4733 11248
TIME...MOT...LOC 2144Z 236DEG 28KT 4724 11241 4706 11247
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RCGLocal storm report, Jul 4, 3:44 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
344 PM MDT MON JUL 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST 1 WNW BELGRADE 45.78N 111.19W
07/03/2022 M59 MPH GALLATIN MT TRAINED SPOTTER
59 MPH WIND GUST ON SUNDAY EVENING.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:00 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 60 min |
| Jul 3, 6:04 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 56 min |
| Jul 3, 6:47 PM MDT | Severe Thunderstorm Warning | TFX | Jefferson, Lewis and Clark | 28 min |
| Jul 3, 7:12 PM MDT | Areal Flood Advisory | TFX | Broadwater, Jefferson, Lewis and Clark | 3 hr |
| Jul 3, 7:23 PM MDT | Flash Flood Warning | TFX | Lewis and Clark | 104 min |
| Jul 3, 7:29 PM MDT | Special Weather Statement | TFX | Meagher | 46 min |
| Jul 3, 8:15 PM MDT | Special Weather Statement | TFX | Meagher | 45 min |
| Jul 3, 8:51 PM MDT | Special Weather Statement | TFX | Judith Basin | 54 min |
| Jul 4, 3:05 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 40 min |
| Jul 4, 3:15 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 45 min |
| Jul 4, 3:44 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 46 min |
| Jul 4, 3:55 PM MDT | Areal Flood Advisory | TFX | Lewis and Clark | 3 hr |
| Jul 4, 4:07 PM MDT | Special Weather Statement | TFX | Pondera | 38 min |
| Jul 4, 4:13 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 32 min |
| Jul 4, 4:28 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 32 min |
| Jul 4, 4:29 PM MDT | Special Weather Statement | TFX | Cascade | 46 min |
| Jul 4, 4:37 PM MDT | Special Weather Statement | TFX | Teton | 38 min |
| Jul 4, 4:43 PM MDT | Special Weather Statement | TFX | Meagher | 32 min |
| Jul 4, 4:52 PM MDT | Special Weather Statement | TFX | Judith Basin | 23 min |
| Jul 4, 4:57 PM MDT | Special Weather Statement | TFX | Cascade | 48 min |
| Jul 4, 5:09 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 36 min |
| Jul 4, 5:18 PM MDT | Special Weather Statement | TFX | Judith Basin | 27 min |
| Jul 4, 5:19 PM MDT | Areal Flood Advisory | TFX | Cascade | 3 hr |
| Jul 4, 5:28 PM MDT | Special Weather Statement | TFX | Fergus | 32 min |
| Jul 4, 5:29 PM MDT | Special Weather Statement | TFX | Cascade | 31 min |
| Jul 4, 5:33 PM MDT | Areal Flood Advisory | TFX | Cascade | 3 hr |
| Jul 4, 5:36 PM MDT | Special Weather Statement | TFX | Judith Basin | 24 min |
| Jul 4, 5:44 PM MDT | Areal Flood Advisory | TFX | Cascade | 3 hr |
| Jul 4, 5:45 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 30 min |
| Jul 4, 5:45 PM MDT | Special Weather Statement | TFX | Fergus | 30 min |
| Jul 4, 5:57 PM MDT | Special Weather Statement | TFX | Fergus | 48 min |
| Jul 4, 5:59 PM MDT | Special Weather Statement | TFX | Judith Basin | 46 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.